Hail, Koochiching
- When
- June 23, 11:53 AM CST
- Where
- Koochiching County, Loman
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 48.520, -93.770
The hail was reported by the Loman U. S. Post Office.
A small cluster of thunderstorms near International Falls converged into a lone supercell over Koochiching County. The storm moved south into Itasca County, producing damaging straight line winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A small cluster of thunderstorms near International Falls converged into a lone supercell over Koochiching County. The storm moved south into Itasca County, producing damaging straight line winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 23, 9:25 AM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1025 AM CDT SAT JUN 23 2007 .UPDATE...LOW STRATUS DECK IS HAVING A HARD TIME ERODING THIS MORNING UNDERNEATH INVERSION. HOLES HOWEVER ARE OPENING AND STRATUS DECK SHOULD BE GONE BY NOON. EARLY MORNING CONVECTION HAS ENDED...ALTHOUGH TOWERING CU SEEN ON VISIBLE IMAGERY NEAR AND JUST N OF THE INTERNATIONAL BORDER ATTM. WITH FRONTAL BOUNDARY N OF FA AND SHORT WAVE ENERGY A BIT FURTHER W...HAVE UPDATED ZONES AND GRIDS ACCORDINGLY. && .PREV DISCUSSION... /ISSUED 334 AM CDT SAT JUN 23 2007/ DISCUSSION...AN AREA OF CONVECTION HAS BEGUN TO AFFECT OUR WRN ZONES EARLY THIS MORNING...ALTHOUGH IN A MORE WEAKEN STATE FROM WHEN IT WAS AFFECTING NWRN MN YESTERDAY EVENING. GUSTY WINDS WILL ACCOMPANY THE OUTFLOW FROM THESE STORMS OVER THE NEXT SEVERAL HOURS...BUT EVENTUALLY THIS LOW-LEVEL COLD POOL IS EXPECTED TO MODIFY LATER THIS MORNING. BOTH THE GFS AND NAM GUIDANCE SHOW CONVECTION REDEVELOPING TODAY ACROSS OUR NRN ZONES...CLOSE TO A WEAK BOUNDARY OVER EXTREME SRN CANADA. AS A RESULT...HAVE INCREASED POPS TO CHANCE CATEGORY FOR THIS AREA TODAY. FARTHER SOUTH...LESS INSTABILITY AND LACK OF FORCING SHOULD RESULT IN DRY CONDITIONS. THE FOCUS FOR THUNDERSTORM ACTIVITY WILL REMAIN ACROSS OUR NRN AND WRN ZONES TONIGHT AND TOMORROW...CLOSER TO THE AFOREMENTIONED BOUNDARY AND TO A COUPLE OF UPPER LEVEL SHORTWAVES TRACKING EAST ACROSS THE CREST OF A LARGE UPPER LEVEL RIDGE. DUE TO THE EXPECTED STRENGTH OF THE INSTABILITY AND SUFFICIENT VERTICAL WIND SHEAR...THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON SUNDAY AND SUNDAY NIGHT AS DISCUSSED IN SWODY2. A LOW PRESSURE SYSTEM AND COLD FRONT WILL TAKE SHAPE OVER THE PLAINS THIS WEEKEND...THEN BEGIN TO PROPAGATE EWD TOWARDS THE UPPER MIDWEST EARLY NEXT WEEK. THE LOW AND FRONT ARE PROGGED TO TRACK ENE ACROSS THE NORTHLAND MONDAY NIGHT AND TUESDAY...BRINGING AN INCREASED CHANCE OF THUNDERSTORMS...SOME AGAIN POSSIBLY SEVERE. TEMPERATURES WILL BE ABOVE NORMAL THIS WEEKEND WITH THE NORTHLAND IN THE WARM SECTOR OF THE APPROACHING SYSTEM. HOWEVER COOLER TEMPERATURES ARE EXPECTED NEAR LAKE SUPERIOR...MAINLY ALONG THE NORTHSHORE TODAY...THEN FOR MOST LAKESHORE AREAS ON SUNDAY AS MORE ERLY WINDS DEVELOP OVER LAKE SUPERIOR. AVIATION...IFR OR LOW MVFR CEILINGS WERE SURGING NORTH AND WILL AFFECT MOST TAF SITES THIS MORNING...THEN BREAK UP OR RISE TO VFR BY AFTERNOON. THERE WILL ALSO BE AREAS OF FOG THIS MORNING...GENERALLY DROPPING VISIBILITIES TO 1 TO 3 MILES. AREAS AROUND LAKE SUPERIOR WILL SEE THE LOWEST CEILINGS AND VISIBILITIES ONCE THE STRATUS MOVES IN. AN AREA OF SHOWERS AND THUNDERSTORMS WILL ALSO SLOWLY DIMINISH THIS MORNING...AND WILL MAINLY AFFECT THE KGPZ...KBRD...KPWC AND KXVG AREAS. THUNDERSTORMS MAY AGAIN FORM THIS AFTERNOON...MAINLY ACROSS NORTHERN MINNESOTA. && POINT TEMPS/POPS... DLH 82 58 84 58 / 10 10 10 10 INL 87 62 87 61 / 20 20 30 20 BRD 87 62 88 65 / 10 10 10 10 HYR 85 58 87 64 / 10 10 10 10 ASX 84 58 85 61 / 10 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. GSF/CANNON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 524 AM CDT SAT JUN 23 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-241030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 524 AM CDT SAT JUN 23 2007 ...SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT ACROSS NORTHEASTERN MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MINNESOTA TODAY AND TONIGHT. IF THUNDERSTORMS DO DEVELOP...A FEW OF THEM MAY BE STRONG PRODUCING SMALL HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT ACROSS NORTHEASTERN MINNESOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BERDES
The Duluth radar (KDLH), 221 km away, was scanning. The volume nearest the first event began at 17:51 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
The hail was reported by the Loman U. S. Post Office.
Twenty-inch diameter trees were blown down across Highway 38.
A large basswood tree with a trunk diamter of twenty inches was blown down.
A twelve-inch inch diameter tree was blown down across Highway 48. Power outages from falling trees and limbs were reported county-wide.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43188, 43190, 43191, 43192, 43195, 43198.